MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC FILMARRAY® TORCH SYSTEM BASE

BIOFIRE DIAGNOSTICS, LLC FILMARRAY® TORCH SYSTEM BASE
Model Number HTFA-ASY-0104
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: on (b)(6) 2025, the customer contacted biofire to inform that a filmarray® torch system base caught on fire the same day.The customer informed that the laboratory team acted quickly, and the fire was extinguished.The customer confirmed that no persons were harmed, and patient/patient care was not impacted.Biofire's investigation into this event is ongoing.The full investigation and associated conclusions will be provided in the final report.Conclusion: n/a for initial report.
 
Event or Problem Description
Summary: (b)(6) reported that a filmarray® torch system base caught on fire.The customer reported that there was no impact to team members, patient or patient care.Biofire is currently investigating this event.The full investigation and associated conclusions will be provided in the final report.
 
Event or Problem Description
Summary: (b)(6) reported that a filmarray torch system base caught on fire.The customer reported that there was no impact to team members, patient or patient care.The investigation concluded that the most likely cause of the fire was due to a failure of the power switch.
 
Additional Manufacturer Narrative
Investigation: on may 16, 2025, the customer contacted biofire to inform that a filmarray torch system base caught on fire.At the time of the incident, three filmarray pouches were actively on the filmarray instruments connected to the base.The customer reported hearing popping and snapping sounds coming from the instrument, which were quickly followed by a large amount of smoke and visible flames rising from the back of the instrument base.In response to the fire, the laboratory stuff immediately unplugged the instrument and used a fire extinguisher to suppress the flames.The area was also evacuated to ensure the safety of all personnel.The customer stated that the laboratory team acted quickly, and the fire was extinguished.The customer confirmed that no persons were harmed, and patient care was not impacted.Further investigation revealed that the base switch on tb01240 had not been replaced in accordance with field safety corrective action (fsca) 5761.Although the customer was aware of the fsca, they had not completed the replacement, citing that they follow the recommended restart of the system.In-house investigation: filmarray torch system base (tb01240) was returned to biofire.During the incoming inspection, damage was observed to the power entry module and power cord.The components appeared to have melted together, preventing separation.Next, electrical resistance measurements were taken from the power cord, which indicated abnormal readings, suggesting internal shorting within the ac mains.Upon disassembly, the technician discovered signs of overheating and internal arcing within the power entry module.Melted and blackened wiring, a burnt odor, and visible arc flash confirmed internal electrical failure.The ground connection was also compromised due to heat damage.Further inspection revealed internal deformation and loose metal fragments within the power switch, indicating a likely short circuit.These findings were consistent with a known issue previously addressed in fsca 5761.The internal investigation determined that the root cause of the failure originated from an internal short within the power entry module.Conclusion: the investigation concluded that the most likely cause for the fire was due to a failure of the power switch.There is a risk of degradation of the power switch of the filmarray torch system base when power cycling the instrument or during instrument use.The degradation presents as carbon build-up, which may lead to excess heating inside of the power switch.This creates the opportunity for an electrical short or excessive heat.Only filmarray® torch system bases with 6 or more filmarray instruments are at risk.Biofire redesigned the power entry module that is installed in new production filmarray torch system bases starting september 16, 2024.Biofire has also developed a future field-deployable solution for filmarray torch system bases manufactured before september 16, 2024 that is planned to be released by the end of 2025.Customers are asked to follow the revised "power on" procedure for the filmarray torch system as described in the "biofire filmarray torch base power entry switch" technical note [bfr0002-4131] and remove potentially flammable materials from the immediate area.Filmarray torch system power switches in systems manufactured prior to september 16, 2024 must also be replaced if a customer is running a 12-module configuration and if the switches were not replaced after notification in fsca 5761-2.

Brand Name
FILMARRAY® TORCH SYSTEM BASE
Common Device Name
FILMARRAY® TORCH SYSTEM BASE
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
8017366354
MDR Report Key22208532
Report Number3002773840-2025-00058
Device Sequence Number12453815
Product Code NSU
UDI-Device Identifier00815381020253
UDI-Public00815381020253
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160068
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHTFA-ASY-0104
Device Lot NumberTB01240
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2025
Supplement Date Received by Manufacturer05/16/2025
Initial Report FDA Received Date06/14/2025
Supplement Report FDA Received Date07/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/21/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown